Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2017, 4:17 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2017, 4:17 PM EDT (20:17 UTC)
- Expired
- May 12, 2017, 4:38 PM EDT
- In force
- 21 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS54 KMRX 122017
SVRMRX
TNC029-059-122100-
/O.NEW.KMRX.SV.W.0071.170512T2017Z-170512T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
417 PM EDT FRI MAY 12 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern Cocke County in eastern Tennessee...
Central Greene County in eastern Tennessee...
* Until 500 PM EDT
* At 417 PM EDT, a severe thunderstorm was located near
Parrottsville, or 8 miles northeast of Newport, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greeneville, Parrottsville, Mosheim, Caney Branch and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3598 8309 3607 8321 3629 8299 3611 8270
TIME...MOT...LOC 2017Z 230DEG 23KT 3605 8309
HAIL...1.00IN
WIND...60MPH
$$
05/MA1 follow-up statement
937
WWUS54 KMRX 122038
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
438 PM EDT FRI MAY 12 2017
TNC029-059-122048-
/O.CAN.KMRX.SV.W.0071.000000T0000Z-170512T2100Z/
Cocke TN-Greene TN-
438 PM EDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCKE AND CENTRAL
GREENE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3598 8309 3607 8321 3629 8299 3611 8270
TIME...MOT...LOC 2034Z 230DEG 23KT 3608 8268
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:14 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 12, 3:14 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Morristown TN 314 PM EDT Fri May 12 2017 .SHORT TERM...(Today and tonight)... Radar shows a circulation centered over south central KY that will be tracking east along the TN border through the evening. Showers and thunderstorms should continue to increase ahead of this low and its associated cold front just northwest of Nashville. MLCAPE has increased to 500-1000 J/kg in the TN Valley, with 0-6 km shear around 40 kts. So an isolated severe threat will exist, but locally heavy rainfall may be a bigger threat, especially in SW VA where FFG values are lowest and around 1 inch rain has already fallen today. Passage of the cold front is expected to occur in the 06Z to 09Z window, followed by the upper trough passage around 12Z, at which time most precip should end. However, as satellite imagery shows, a lot of low level moisture will linger behind the front. Overcast clouds will likely persist through most of tomorrow morning, with clearing skies through the afternoon from west to east. High temps will be forecast on the cool side of guidance as models often erode clouds too quickly. .LONG TERM...(Saturday night through Friday)... Skies will be mostly clear Saturday evening as weak high pressure at the surface builds in from the NW. Temperatures will drop to cooler than normal upper 40s to lower 50s early Sunday. Upper level ridging will then take over Sunday and continue through mid week. This will keep skies mostly sunny and above normal. After deep low off the Northeast Coast moves away Monday Short wave activity will drop over the ridge into the mid Atlantic Tuesday. A little moisture return on the east side of the Appalachians will help set off a few showers and storms in northeast Tennessee Wednesday. As ridge shifts east Thursday and Friday moisture increases and diurnal showers and storms will be more numerous. Above average temperatures Tuesday through Friday with highs possibly reaching 90 in the southern valley about 10 degrees above normal. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 61 75 54 82 / 70 10 0 0 Knoxville McGhee Tyson Airport, TN 59 72 53 80 / 80 10 0 0 Oak Ridge, TN 60 74 52 81 / 70 10 0 0 Tri Cities Airport, TN 56 71 48 77 / 100 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && DGS/TD
Hazardous weather outlook, May 12, 3:38 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 PM EDT Fri May 12 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-131945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 338 PM EDT Fri May 12 2017 /238 PM CDT Fri May 12 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms will continue late this afternoon into tonight. Heavy rainfall with the possibility of localized flooding will be the biggest threat, a few strong to marginally severe storms will be possible especially across southeast Tennessee and extreme southwest North Carolina into early evening. Damaging winds and small hail is possible with the strongest activity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. DGS/TD
In the hours before
Local storm report, May 12, 2:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 14 E BRISTOL TN 36.57N 81.95W
05/12/2017 E1.00 INCH SULLIVAN TN PUBLIC
&&Special weather statement, May 12, 3:54 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
354 PM EDT FRI MAY 12 2017
TNZ084-085-122045-
Meigs TN-McMinn TN-
354 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND CENTRAL MCMINN COUNTIES
UNTIL 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Decatur, Niota, Peakland, Clear Water, Hillsview, Murray
Store, Ten Mile and Riceville.
LAT...LON 3534 8475 3544 8491 3548 8489 3550 8486
3552 8487 3555 8484 3555 8479 3558 8481
3560 8478 3563 8479 3569 8472 3574 8470
3570 8467 3573 8464 3571 8462 3564 8462
3563 8452 3561 8454 3558 8450 3555 8449
TIME...MOT...LOC 1954Z 218DEG 16KT 3546 8478
05/MASpecial weather statement, May 12, 4:12 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT FRI MAY 12 2017
TNZ040-042-043-122100-
Northwest Greene TN-Northwest Cocke TN-Southeast Greene TN-
412 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND CENTRAL GREENE
COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or near Newport, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Newport, Parrottsville, Mosheim, Caney Branch, Bybee,
Cedar Creek and Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3598 8293 3600 8296 3598 8299 3594 8301
3588 8316 3601 8326 3604 8326 3630 8289
3607 8270
TIME...MOT...LOC 2012Z 236DEG 19KT 3600 8315
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:06 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| May 11, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 27 min |
| May 11, 8:29 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| May 11, 8:31 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 44 min |
| May 11, 8:37 PM EDT | Special Weather Statement | MRX | Hawkins | 38 min |
| May 11, 8:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 22 min |
| May 11, 9:15 PM EDT | Special Weather Statement | MRX | Sullivan | 45 min |
| May 11, 11:39 PM EDT | Special Weather Statement | MRX | Morgan | 51 min |
| May 12, 2:20 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 25 min |
| May 12, 3:26 PM EDT | Areal Flood Advisory | MRX | Monroe | 2 hr |
| May 12, 3:54 PM EDT | Special Weather Statement | MRX | Meigs | 51 min |
| May 12, 4:06 PM EDT | Areal Flood Advisory | MRX | McMinn, Meigs | 3 hr |
| May 12, 4:12 PM EDT | Special Weather Statement | MRX | Cocke, Greene | 48 min |
| May 12, 4:29 PM EDT | Special Weather Statement | MRX | Unicoi | 46 min |
| May 12, 4:36 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| May 12, 4:52 PM EDT | Areal Flood Advisory | MRX | Greene, Unicoi, Washington | 3 hr |
| May 12, 5:01 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| May 12, 5:05 PM EDT | Special Weather Statement | MRX | Washington | 40 min |
| May 12, 5:20 PM EDT | Areal Flood Advisory | MRX | Greene, Washington | 3 hr |
| May 12, 5:57 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.